Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    36, Female, MS & Now Swelling & Breath Problems
    avatar
    hand1977 posted:
    I am a 36 year old female. For 3 years I have been diagnosed with chronic bursitis and degeneration in both hips. In September 2013, I was diagnosed with multiple sclerosis and am currently taking Tecfidera. Since the beginning of 2014, I was had what I believe to be excessive swelling in my feet, fingers and thighs. I also am having difficulty breathing. For years, I have had difficulty with joint stiffness and movement. I feel like a 36 year old trapped in a 60 year old body. Something is wrong with swelling and joint pain. 6 years ago, I was an avid runner, great shape, active and healthy. Now each day it hurts to move, now the swelling and dealing with the MS. What assistance can you provide with the excessive swelling and where to turn next.
    Reply
     
    avatar
    hackwriter responded:
    Hi Hand1977,

    Sorry to hear of your difficulties. If you haven't already, you need to see your doctor about the swelling, pain and breathing problems. Since you have more than one condition, your doctor needs to determine what is causing your symptoms. It could be a combination of things: your various medical conditions and side effects of the medications you are taking. Inactivity itself can cause pain, stiffness, swelling, and trouble breathing. A medications review might be a good idea.

    Swelling is not MS-related. I had a problem with swollen ankles and kicked it by staying on my feet more, elevating my feet for at least an hour a day, and taking hydrochlorothiazide, which is a diuretic. I no longer have a swelling problem.

    I also have degenerative spine disease and most of my pain comes from that. The best thing I can do for arthritic joints is to stay active. I stretch and take a muscle relaxer for stiffness, too.

    Shortness of breath can be caused by inactivity and weak core muscles. Because MS can cause swallowing and breathing problems, I do speech therapy to help strengthen those weak throat and facial muscles, which helps. Singing and doing core exercise will help with breathing, too.


    I also take Tecfidera and have only had some minor prickly/flushing issues. You might take a look at a complete list of Tecfidera side effects at the website. You could look up all of your medication side effects as well and discuss these with your doctor for a medication review.

    I hope you'll visit your doctor soon and get some relief. Good luck.

    Kim
     
    avatar
    atti_editor responded:
    Hi hand1977,

    I think that Kim gave some great advice, and I just wanted to add that our Drugs & Medications Center is a good place to go to look up the side effects of your medications, and our Interaction Checker might also be something you find helpful.


    Best wishes,
    Atti


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    Tips for Getting Through Cold & Flu SeasonExpert
    The weather is finally cooling down which brings most of us great relief, however flu season is right around the corner! I just wanted to ... More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.